Am Fam Physician. 2014;89(9):715-716
Author disclosure: No relevant financial affiliations.
Do progestin-only contraceptives cause weight gain?
There is little evidence that progestin-only contraceptives cause weight gain; in this review, mean weight gain was less than 2 kg (4.4 lb) for most studies up to 12 months. (Strength of Recommendation: B, based on inconsistent or limited-quality patient-oriented evidence.)
More than 99% of all U.S. women 15 to 44 years of age who are or have been sexually active have used some form of contraception. Of those who use contraception, nearly one-fourth have tried depot medroxyprogesterone acetate (DMPA; Depo-Provera). The most common reason given for discontinuation of DMPA was weight gain.1 This Cochrane review examined 16 studies on various forms of progestin-only contraceptives and their association with weight gain. The data from these studies were too varied to be combined for meta-analysis. Most of the studies examined DMPA, but others looked at progestin-only implants, oral contraceptives, and intrauterine devices (IUDs). Only one study examined weight change in women taking different types of oral progestin-only contraceptives. The mean weight change in each group was small.
Ten studies examined weight gain in women using DMPA. Three of the studies compared the weight gain in DMPA users with the gain in women using combined estrogen-progestin contraceptives. None of the studies found a significant difference between the two groups, although one study noted that DMPA users had a significant increase in body fat (mean difference = 11%; 95% confidence interval [CI], 2.64 to 19.36) and a greater decrease in lean body mass (mean difference = −4%; 95% CI, −6.93 to −1.07) when compared with those using no hormonal method.
Five studies examined weight gain in women using different formulations or doses of injectable progesterone. None of the studies showed a significant difference in weight gain among various doses or formulations. The mean weight change in these patients was small.
Two studies examined weight gain in those using DMPA vs. those using nonhormonal IUDs. One study showed no significant difference. The other showed a statistically significant weight gain in the DMPA group at one year (mean difference = 2.28 kg [5.07 lb]), two years (mean difference = 2.71 kg [6.02 lb]), and three years (mean difference = 3.17 kg [7.04 lb]). Of note, this weight gain was significant only for patients categorized as normal weight or overweight; women who were obese showed no significant weight gain on DMPA.
One study involving the levonorgestrel-releasing intrauterine system (Mirena) found that women who used this method had an increase in body fat (2.5% vs. −1.3%; P = .029) and a decrease in lean body mass (−1.4% vs. 1.0%; P = .027) compared with a similar group who used a nonhormonal IUD. Despite the small difference in body composition, no significant change in body weight was noted between the two groups.
Several studies compared women using the six-capsule levonorgestrel implant (no longer available in the United States) with those using other hormonal and nonhormonal contraceptives. The implant group experienced more weight gain at one year than a group using a nonhormonal IUD (mean difference = 1.10 kg [2.44 lb]; 95% CI, 0.36 to 1.84), but there was no difference at three years. In another study, the implant group gained more weight than a group using a barrier method or no contraceptives (mean difference = 0.74 kg [1.64 lb]; 95% CI, 0.52 to 0.96). A study of women 15 to 30 years of age using the levonorgestrel implant or DMPA showed no significant weight change between the two groups at one year. None of the studies in the review evaluated the newer etonogestrel implants (Implanon, Nexplanon).
Overall, there is little evidence that progestin-only contraceptives cause weight gain. The mean weight gain was less than 2 kg for most studies up to 12 months. Multiyear studies showed more weight gain, but the gain was similar when comparing women who used progestin-only contraceptives and those who did not. This suggests that weight gain over time may occur regardless of contraceptive use. The two studies looking at body mass showed that progestin-only contraceptive users had greater increases in body fat and decreases in lean mass than users of nonhormonal methods. This could be caused by a hormone-mediated increase in fat deposition. Having frank discussions with patients about the average weight gain that occurs with progestin-only contraceptive use may decrease discontinuation rates of this method.